Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS San Francisco Bay Area, CA

June 3, 20246 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Jun 3, 2024, 7:57 PM PDT for 6 counties in California. It took effect at Jun 5, 2024, 8:00 AM PDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2024, 7:57 PM PDT (02:57 UTC)
In effect from
Jun 5, 2024, 8:00 AM PDT
Expired
Jun 7, 2024, 12:00 AM PDT
In force
40 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WHUS46 KMTR 040257
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
757 PM PDT Mon Jun 3 2024

CAZ006-505-509-530-041400-
/O.NEW.KMTR.BH.S.0004.240605T1500Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
757 PM PDT Mon Jun 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...A moderate-rough NW swell will create large breaking
  waves of 15-20 ft and an increased risk for sneaker waves. 

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From Wednesday morning through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.

* ADDITIONAL DETAILS...There are two hazards to be aware of, high
  surf and sneaker waves. Large breaking waves create a hazardous
  surf zone with breaking waves of 15-20 ft, especially along
  steep beaches. Sneaker waves can run over 100 ft up a dry 
  beach, pulling people in into the water from rocks, jetties, and
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should stay out of the water. Observe the
ocean for 20 minutes before relaxing on the beach. The hot 
weather inland will lead to more people visiting the beach this
week. Know where lifeguards are, obey their instructions, and 
never turn your back on the ocean!

&&

$$
8 follow-up statements
059 
WHUS46 KMTR 041001
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
301 AM PDT Tue Jun 4 2024

CAZ006-505-509-530-042200-
/O.CON.KMTR.BH.S.0004.240605T1500Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
301 AM PDT Tue Jun 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
MORNING THROUGH THURSDAY EVENING...

* WHAT...A moderate-rough NW swell will create large breaking
  waves of 15-20 ft and an increased risk for sneaker waves. 

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From Wednesday morning through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.

* ADDITIONAL DETAILS...There are two hazards to be aware of, high
  surf and sneaker waves. Large breaking waves create a hazardous
  surf zone with breaking waves of 15-20 ft, especially along
  steep beaches. Sneaker waves can run over 100 ft up a dry 
  beach, pulling people in into the water from rocks, jetties, and
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should stay out of the water. Observe the
ocean for 20 minutes before relaxing on the beach. The hot 
weather inland will lead to more people visiting the beach this
week. Know where lifeguards are, be sure to follow their instructions,
and never turn your back on the ocean!

&&

$$
151 
WHUS46 KMTR 042203
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
303 PM PDT Tue Jun 4 2024

CAZ006-505-509-530-051300-
/O.CON.KMTR.BH.S.0004.240605T1500Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
303 PM PDT Tue Jun 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
MORNING THROUGH THURSDAY EVENING...

* WHAT...A moderate-rough NW swell will create large breaking 
  waves of 15-20 ft and an increased risk for sneaker waves.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From Wednesday morning through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
019 
WHUS46 KMTR 042250
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
350 PM PDT Tue Jun 4 2024

CAZ006-505-509-530-051300-
/O.CON.KMTR.BH.S.0004.240605T1500Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
350 PM PDT Tue Jun 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY
MORNING THROUGH THURSDAY EVENING...

* WHAT...A moderate period northwest swell will result in a more
  energetic surf zone. Breaking waves of 8 to 15 feet will be
  possible. Given the hot weather inland, area beaches will see 
  increased visitation leading to a higher likelihood of people 
  being swept into the ocean.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From Wednesday morning through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
900 
WHUS46 KMTR 051212
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
512 AM PDT Wed Jun 5 2024

CAZ006-505-509-530-052300-
/O.CON.KMTR.BH.S.0004.240605T1500Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
512 AM PDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 8 to 15 feet will be 
  possible. Given the hot weather inland, area beaches will see 
  increased visitation leading to a higher likelihood of people 
  being swept into the ocean.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
047 
WHUS46 KMTR 052252
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
352 PM PDT Wed Jun 5 2024

CAZ006-505-509-530-061300-
/O.CON.KMTR.BH.S.0004.000000T0000Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
352 PM PDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 8 to 15 feet will be 
  possible. Given the hot weather inland, area beaches will see 
  increased visitation leading to a higher likelihood of people 
  being swept into the ocean.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
334 
WHUS46 KMTR 061215
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
515 AM PDT Thu Jun 6 2024

CAZ006-505-509-530-070100-
/O.CON.KMTR.BH.S.0004.000000T0000Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
515 AM PDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 8 to 15 feet will be 
  possible. Given the hot weather inland, area beaches will see 
  increased visitation leading to a higher likelihood of people 
  being swept into the ocean.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Through Thursday evening.

* IMPACTS...Large waves can sweep across beaches without warning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
605 
WHUS46 KMTR 062236 AAA
CFWMTR

Coastal Hazard Message...UPDATED
National Weather Service San Francisco CA
336 PM PDT Thu Jun 6 2024

CAZ006-505-509-530-070700-
/O.CON.KMTR.BH.S.0004.000000T0000Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
336 PM PDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WHAT...The surf zone will remain energetic with northwest to
  westerly swell between 8 and 10 feet. Hazardous beach conditions
  will continue this evening as a result.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Through midnight tonight.

* IMPACTS...Large waves can sweep across beaches without warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.A 
Beach Hazard Statement means the potentially dangerous conditions 
may exist on specific beaches. These hazards may include large 
shore break...strong rip currents...strong longshore currents and 
possibly sneaker waves. All of which could be life threatening. Be
sure to always keep your eyes on the ocean.

&&

$$

Bain
844 
WHUS46 KMTR 070636
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1136 PM PDT Thu Jun 6 2024

CAZ006-505-509-530-070745-
/O.EXP.KMTR.BH.S.0004.000000T0000Z-240607T0700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
1136 PM PDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT MIDNIGHT PDT TONIGHT...



$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jun 3, 5:15 PM PDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 3, 5:15 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
515 PM PDT Mon Jun 3 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 1256 PM PDT Mon Jun 3 2024

Temperatures remain at or slightly below seasonal averages today.
Tomorrow sees a dramatic warmup with a Heat Advisory in effect for
the inland areas through Thursday. Temperatures will moderate
towards the latter part of the week.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 1256 PM PDT Mon Jun 3 2024

The morning started pretty cloudy across the region as mid- to high
level clouds stemming from a cold front coming through the Pacific
Northwest came through the region. Several stations recorded coastal
and orographically forced drizzle this morning, but accumulations
topped out at a few hundredths of an inch. Current satellite imagery
is showing breaks in the cloud cover as the high clouds move away,
while as far as satellite imagery and observations show, lower
clouds linger mainly along the coast of western San Mateo County and
scattered throughout the coastal ranges. Breezy northwest winds will
continue today with winds gusting to 20 to 30 miles per hour at the
gaps and passes. Temperatures remain at or slightly below seasonal
averages, with highs ranging from the upper 50s to low 60s along the
coast, to the mid 60s to lower 70s at the Bayshore, and the mid 70s
to lower 80s in the inland valleys. Low temperatures will hover
between the low to mid 50s, with the upper 50s expected in the
inland portions of the North and East Bays.

Tuesday sees a pattern change as a ridge building in the eastern
pacific impacts our state. High temperatures will warm quite
dramatically with 10-20 degree increases expected across the region.
High temperatures on Tuesday will range from the mid 60s to lower
70s at the immediate coast, to the upper 70s to mid 80s along the
Bayshore, and in the 90s for the inland valleys with the warmest
locations reaching 100. A Heat Advisory comes into effect Tuesday
for the inland North Bay and East Bay, extending into Thursday.
Moderate HeatRisk (corresponding to a risk for heat-related
illnesses for sensitive populations, such as children, the elderly,
pregnant women, the ill, or those working outdoors) is expected for
most of the inland Bay Area and Central Coast, with patches of Major
HeatRisk (corresponding to a risk for heat-related illnesses for
most people without adequate cooling or hydration) for the North Bay
valleys. Here are some heat safety tips:

* Stay hydrated and drink plenty of fluids.
* Wear lightweight, light-colored clothing.
* Reduce time spent outdoors or stay in the shade.
* Never leave people or pets unattended in vehicles.
* Use sunscreen if going to the coast or the pool.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 1256 PM PDT Mon Jun 3 2024

The heat event peaks on Wednesday with temperatures in the interior
expected to remain in the mid 90s to lower 100s, with highs in the
mid 60s to lower 70s expected at the coast. The Heat Advisory will
extend to the South Bay and the inland Central Coast on Wednesday.
The Southern Salinas Valley is now included in the second Heat
Advisory as confidence in heat impacts has grown.

Heat impacts will continue through Thursday, especially in the
interior where moderate HeatRisk continues through the day, but most
people should start to see a gradual cooldown as the ridge moves
towards the north and east, allowing a weak trough to impact our
region. A more noticeable cooldown begins on Friday, and by the
upcoming weekend, high temperatures are expected to moderate to the
mid 80s to lower 90s for the inland valleys and the upper 50s to mid
60s closer to the coast. CPC outlooks continue to show a lean
towards temperatures above seasonal averages into the middle part of
June.

&&

.AVIATION...
(00Z TAFS)
Issued at 445 PM PDT Mon Jun 3 2024

A mix of low and high clouds are spanning the Bay Area and Central
Coast this evening. Terminals north of the Monterey Bay are
expected to remain VFR through the TAF period, but there is a
small chance of MVFR stratus development at the favored
locations, particularly SFO. Otherwise the main story remains
strong NW winds in the afternoon, decreasing overnight and
returning Tuesday afternoon. LLWS was removed from all TAFs due to
a lack of reports last night and weaker winds aloft tonight.

Vicinity of SFO...Currently VFR with strong NW winds. Winds will
gradually decrease overnight. The VFR conditions are expected to
hold, though SFO has a 20% chance of developing an MVFR ceiling in
the early morning. OAK and SJC are less likely to be impacted by
any coastal stratus.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...After a brief improvement this afternoon,
stratus is starting to return this evening and will likely lower
to IFR or LIFR by early morning. The visibility may also drop, but
shouldn't be the limiting issue due to moderate surface winds.

&&

.MARINE...
(Tonight through next Saturday)
Issued at 445 PM PDT Mon Jun 3 2024

A storm force low pressure system in the NE Pacific is centered
approximately 500 NM west of British Colombia. Meanwhile the
dominant feature locally is a ridge extending NE from subtropical
high pressure towards the Oregon coast. The gradient between this
high pressure and lower pressure over Arizona is supporting a
fresh to strong NW breeze this evening. Over the next 48 hours,
conditions will gradually worsen as the high pressure pushes
closer to the coast, tightening the gradient. While the winds are
increasing to a strong breeze on Tuesday, large NW swell from the
storm force low will also arrive in the coastal waters. Conditions
will gradually improve going into the weekend.

&&

.CLIMATE...
Issued at 127 AM PDT Sat Jun 1 2024

Record high temperatures at the long term climate stations for
June 4th and 5th:

Station             June 4th             June 5th

Santa Rosa          98 in 1949           102 in 1926
Kentfield          101 in 1981           102 in 1926
Napa               102 in 1981           105 in 1903
Richmond            90 in 1955            86 in 1983
Livermore          105 in 1960           104 in 1926
San Francisco       92 in 1949            95 in 1883
SFO Airport         92 in 1955, 1949      89 in 1972
Redwood City       100 in 1981            97 in 2002, 1972
Half Moon Bay       71 in 1955            74 in 1958
Oakland downtown    96 in 1981            87 in 2002
San Jose            98 in 1904           100 in 1926
Salinas Airport     92 in 1949            87 in 1949
King City          102 in 1981, 1957     105 in 1926

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory from 8 AM Tuesday to midnight PDT Thursday night
     for CAZ503-504-506-510-515.

     Heat Advisory from 8 AM Wednesday to midnight PDT Thursday night
     for CAZ513-514-516-518.

PZ...Small Craft Advisory from 3 PM to 9 PM PDT Tuesday for Mry Bay-
     SF Bay N of Bay Bridge.

     Small Craft Advisory until 9 PM PDT this evening for Mry Bay.

     Small Craft Advisory until 9 AM PDT Wednesday for Pigeon Pt to
     Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 0-10 nm-Pt Arena to
     Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory until 3 AM PDT Tuesday for Pigeon Pt to Pt
     Pinos 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory from 9 AM Tuesday to 3 AM PDT Wednesday for
     Pigeon Pt to Pt Pinos 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...Canepa
LONG TERM....Canepa
AVIATION...Flynn
MARINE...Flynn

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:27 AM PDTGale WarningMTR12 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.